Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 124, NWS Louisville, KY

May 7, 2003Cumberland County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 7, 2003, 3:11 AM CDT for Cumberland County, Kentucky. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 2003, 3:11 AM CDT (08:11 UTC)
Expired
May 7, 2003, 3:45 AM CDT
In force
34 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Cumberland County, KY

The radar

The Nashville radar (KOHX), 121 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 11:50 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1519 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.9
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

819 
WUUS53 KLMK 070811
SVRLMK
KYC057-070845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
311 AM CDT WED MAY 7 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CUMBERLAND COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 345 AM CDT

* AT 305 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 10 MILES NORTHWEST OF PEYTONSBURG
  TO 11 MILES SOUTHWEST OF PEYTONSBURG...OR FROM 53 MILES SOUTHWEST
  OF SOMERSET TO 57 MILES SOUTHEAST OF BOWLING GREEN...MOVING EAST AT
  50 MPH.

DAMAGING WINDS IN EXCESS OF 55 MPH ARE EXPECTED FROM THIS LINE OF
STORMS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE LINE OF STORMS
HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES.

$$
FUNK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:25 AM CDT, 46 minutes earlier.

Area forecast discussion, May 7, 2:25 AM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
325 AM EDT WED MAY 7 2003

ONGOING SVR TSTM EVENT ATTM RELATED TO INTENSIFYING MCS MOVING
THROUGH THE LOWER OH. THIS COMPLEX IS MOVING INTO AN AREA OF LESS
FAVORABLE INSTABILITY AND LOW LEVEL SHEAR ACROSS E CTRL KY...0-3K
HELICITY VALUES DROP OFF SIGNIFICANTLY TO 200 INTO E CENTRAL KY
COMPARED TO WRN KY. NONETHELESS COLD CORE OF MCS SHOULD MAINTAIN BOW
ECHOES & SUPERCELL STRUCTURES FOR A BIT LONGER THROUGH ABOUT 8-9Z
ACROSS OUR FA. MAIN THREAT ESPECIALLY OVER NRN KY AND SRN IND THEN
LOOKS TO TRANSITION INTO A SERIOUS FLASH FLOODING THREAT. HOURLY
RAINFALL ESTIMATES 2 PLUS ARE COMMON (REF SPENES AND 88D 1HR PCPN
TOTAL) WITH THIS ACTIVITY.

SHORTWAVE TROUGH HELPING TO MAINTAIN CONVECTION LOCATED SRN IL/WRN
KY/AL ROUGHLY AT 06Z. ETA HANDLING MCS PCPN ESPECIALLY BAD WITH POOR
RESOLUTION OF MOISTURE FIELDS. GFS IS A LITTLE BETTER. AT ANY RATE
USING MESO ANALYS TECH APPEARS MCS SHOULD REACH INTO E CTRL KY BY
AROUND 08Z. BACK EDGE OF MCS SHOULD REACH WRN FA BY AROUND 10Z.

WITH DEEPENING LOW PRES IN ILLINOIS...MOVING INTO NRN KY THIS AFTN
PCPN SHOULD RE-DEVELOP LATER THIS MORNING IN THE WAKE OF MCS. IN
FACT MEM RADAR SHOWS ACTIVITY FIRING UP AGAIN IN NE AR & NW TN. THIS
ACTIVITY SHOULD MOVE INTO FA MAINLY FOR LOCALES SOUTH OF THE OH
RIVER EVEN IN THE WAKE OF THIS MCS.

GIVEN THESE THOUGHTS BELIEVE PROLONGED PERIOD OF HVY RAIN WILL OCCUR
THIS MORNING INTO THE EARLY AFTN FOR E CTRL KY...EVEN IN ADDITION TO
CURRENT HVY RAINS. WILL ISSUE FLOOD WATCH FOR ALL COUNTIES SOUTH OF
THE OH RIVER IN EFFECT THROUGH 21Z.

TONIGHT PERIOD WILL REMAIN DRY EXCEPT FOR A 20 POP MENTION IN THE
EASTERN SECTION DURING THE EVENING. ON THU STRONG LOW PRES DEVELOPS
IN THE LEE OF THE ROCKIES. THIS FEATURE PULLS A WARM FRONT THROUGH
CTRL KY INTO SRN IN THU NIGHT. WILL MAINTAIN A SMALL CHANCE POPS FOR
THU AFTN HWVR WILL EMPHASIZE LIKELY POPS THU NIGHT AS THIS FEATURE
HAS IMPRESSIVE U/L SUPPORT ESPECIALLY FOR THE WRN AND NWRN PORTION
FA. HIGH CHANCES POPS ON SAT AND SUN WITH YET TWO MORE IMPRESSIVE
SYSTEMS TO AFFECT THE LOWER OH VLY. NO MAJOR CHANGES TO LATER
PERIODS OF FCST.

.LMK...TORNADO WATCH ENTIRE CWA THROUGH 11Z. FLOOD WATCH FOR ALL OF
CENTRAL KENTUCKY (FA SOUTH OF THE OH RIVER) THROUGH 21Z.

JMB
Hazardous weather outlook, May 6, 9:25 PM CDT, 5 hours 46 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-070930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1025 PM EDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...OVERNIGHT.

THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER THE OUTLOOK AREA
OVERNIGHT. A LINE OF INTENSE THUNDERSTORMS...MOVING EAST AT 40 MPH
THROUGH SOUTHERN ILLINOIS AND WESTERN KENTUCKY...SHOULD REACH A LINE
FROM JASPER INDIANA TO BEAVER DAM IN OHIO COUNTY KENTUCKY...BY ABOUT
1 AM EDT (1200 AM CDT/EST). THE LINE OF INTENSE THUNDERSTORMS WILL
BE PART OF A LARGER THUNDERSTORM COMPLEX THAT WILL MOVE THROUGH THE
OUTLOOK AREA BETWEEN 1 AM EDT AND DAYBREAK WEDNESDAY. ISOLATED
TORNADOES WILL BE POSSIBLE WITH THIS ACTIVITY...ESPECIALLY WEST OF
INTERSTATE 65. LARGE HAIL AND DAMAGING WIND GUSTS WILL ALSO BE
POSSIBLE.

VERY INTENSE RAIN WILL OCCUR WITHIN THE THUNDERSTORM COMPLEX. THERE
WILL BE A HEIGHTENED RISK FOR FLASH FLOODING. ADDITIONAL RAINFALL
AMOUNTS BY DAYBREAK WEDNESDAY OF 1 TO 2 INCHES WILL BE LIKELY. URBAN
AREAS WILL BE MOST SUSCEPTIBLE TO FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY.

A SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL EXIST AGAIN WEDNESDAY AS
A COLD FRONT APPROACHES THE OUTLOOK AREA. THUNDERSTORMS ARE EXPECTED
TO CONTINUE THROUGH THE AFTERNOON AND COULD BE SEVERE WITH LARGE
HAIL AND DAMAGING WINDS THE MAIN THREATS. FLASH FLOODING WILL AGAIN
BE A THREAT AS WELL WITH HEAVY RAINFALL POSSIBLE. SHOWERS AND
THUNDERSTORMS WILL DISSIPATE BY WEDNESDAY EVENING.

AN UNSETTLED WEATHER PATTERN WILL CONTINUE INTO THE WEEKEND WITH A
THREAT OF THUNDERSTORMS FROM THURSDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED LATE TONIGHT. ACTIVATION MAY BE
NEEDED WEDNESDAY MORNING AND AFTERNOON.

JMB

In the hours before

Special weather statement, May 6, 11:34 PM CDT, 3 hours 37 minutes before
INZ076>079-083-084-089>092-KYZ023>034-038-045-053-061>064-070>076-
070700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1234 AM EDT WED MAY 7 2003

...INTENSE THUNDERSTORM COMPLEX HEADED INTO CENTRAL KENTUCKY AND
SOUTH-CENTRAL INDIANA...

AT 1230 AM EDT AN INTENSE THUNDERSTORM COMPLEX WAS ONGOING ACROSS
MUCH OF WESTERN KENTUCKY AND SOUTHERN ILLINOIS. THESE THUNDERSTORMS
EXHIBIT CHARACTERISTICS OF SUPERCELL THUNDERSTORMS...CAPABLE OF
PRODUCING ISOLATED TORNADOES...INTENSE LIGHTNING...AND DAMAGING WIND
GUSTS.

THE COMPLEX OF THUNDERSTORMS IS EXPECTED TO REACH AN AREA FROM
AROUND JASPER INDIANA TO BOWLING GREEN KENTUCKY BETWEEN 100 AND 130
AM EDT (1200 AND 1230 AM CDT). THE THUNDERSTORM COMPLEX SHOULD REACH
AN AREA FROM MADISON INDIANA TO LOUISVILLE METRO TO CAVE CITY
BETWEEN 200 AND 230 AM EDT.

PEOPLE SHOULD BE ALERT TO THE POSSIBILITY OF RAPIDLY CHANGING
WEATHER CONDITIONS IN YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO,
WEATHER.GOV ON THE INTERNET, OR LOCAL MEDIA...IN CASE A SEVERE
THUNDERSTORM OR TORNADO WARNING IS ISSUED FOR YOUR LOCATION.
TORRENTIAL DOWNPOURS WILL ALSO OCCUR WITH THIS ACTIVITY...THEREFORE
THE POSSIBILITY OF A FLASH FLOOD WARNING BEING ISSUED FOR YOUR
LOCATION ALSO EXISTS.

JMB
Local storm report, May 7, 1:34 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
234 AM EDT WED MAY 7 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 AM    HAWESVILLE                KY   WIND DAMAGE
05/07/03   HANCOCK                        TREES DOWN COUNTYWIDE

LD
Local storm report, May 7, 2:07 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
307 AM EDT WED MAY 7 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0257 AM    BOWLING GREEN             KY   60 MPH TSTM WIND GUST
05/07/03   WARREN                         REPORTED BY TV STATION

LD
Local storm report, May 7, 2:22 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
322 AM EDT WED MAY 7 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 AM    BOWLING GREEN             KY   WIND DAMAGE
05/07/03   WARREN                         TREES UPROOTED

LD
Local storm report, May 7, 2:44 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
344 AM EDT WED MAY 7 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0333 AM    SCOTTSVILLE               KY   WIND DAMAGE
05/07/03   ALLEN                          TREES DOWNED

LD

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 12:53 AM CDTSevere Thunderstorm WarningLMKHancock37 min
May 7, 1:30 AM CDTSevere Thunderstorm WarningLMKLogan30 min
May 7, 1:33 AM CDTSevere Thunderstorm WarningLMKBreckinridge42 min
May 7, 1:38 AM CDTSevere Thunderstorm WarningLMKWarren37 min
May 7, 1:50 AM CDTSevere Thunderstorm WarningLMKSimpson30 min
May 7, 2:07 AM CDTSevere Thunderstorm WarningLMKBarren38 min
May 7, 2:19 AM CDTSevere Thunderstorm WarningLMKHart31 min
May 7, 2:51 AM CDTSevere Thunderstorm WarningLMKMonroe29 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.